Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • #4568

    How often do you perform dose reductions for BRAF/MEK inhibitors because of side effects? Are there some patients who will do well after a second dose reduction, or do they typically have to come off therapy in that instance?

    #4608
    Expert Nurse
    Krista Rubin

    I would say that in my practice, about 1/4 of patients will be dose reduced. For the majority, it is related to the pyrexia!! I find this toxicity to be very challenging. I have yet to see a patient on dabrafenib + trametinib that does NOT develop pyrexia. It is very unpredictable who tolerates it and who does not. I have a patient right now that is 6 weeks into therapy (for metastatic disease) and breezed through the 1st 6 weeks, then bamm- she got hit with fever to 101F, chills, malaise. Both meds are on hold, and despite acetaminophen and ibuprofen (alternating) throughout the day, she has yet to break the fever. It has been waxing and waning from 99-100.9 OFF meds. I am giving her through the weekend, and if she is still febrile, will initiate low dose prednisone.
    She is a patient whom I will restart (once afebrile for 24 hours) at 50% dabrafenib, but full dose trametinib. If she tolerates it, I would then escalate back to full dose dabrafenib after about 5 days.
    She may also require prednisone to be added to the regimen.

    These pyrexia events can be quite challenging!

    #4617
    Expert Nurse
    Suzanne McGettigan

    Hi Lisa–
    My practice would be very similar to Krista’s. It is hard to predict who will get a fever and who won’t, but it seems like most patients do, at some point. On one of the early trials, we had a patient who struggled with fevers/pyrexia for the first few months and then remained fever-free for almost two years. At that point, the fevers came back and recurred frequently.
    We do have several patients who require low dose steroids daily to avoid the fevers. In that scenario, if a fever did recur, I would hold dabrafenib/trametinib as Krista mentioned, temporarily increase the steroids and then resume once afebrile for at least 24 hours.
    These are really tough!

Viewing 3 posts - 1 through 3 (of 3 total)
  • You must be logged in to reply to this topic.